Michigan, 2019

Tornado and Hail in Michigan, September 10, 2019

September 10, 2019 · NWS DTX · 15 events in 5 counties and zones

A warm front lifting toward Saginaw Bay during the day caused scattered severe thunderstorms producing mostly wind damage north of the I-69 corridor. A weak tornado also developed near Marlette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A warm front lifting toward Saginaw Bay during the day caused scattered severe thunderstorms producing mostly wind damage north of the I-69 corridor. A weak tornado also developed near Marlette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 10, 2:48 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 10, 2:48 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
348 PM EDT Tue Sep 10 2019

.DISCUSSION...

19Z analysis shows a warm front approaching Saginaw Bay based on the
advance of dewpoints in the upper 60s under S/SW flow. Earlier, an
expansive area of precip including a few thunderstorms overspread
much of the I-69 corridor and northward, but a lull in activity
should hold through the early evening hours. Additional showers with
some strong to severe thunderstorms remains possible early tonight
with the primary threats being marginally severe hail and damaging
winds.

A surface low now over south-central ON will continue to slowly work
east, but much of the focus for storms tonight will be related to
the positioning of the warm front in conjunction with a surface
trough progression over a differential heating boundary. This area
of enhanced forcing aligns with MLCAPE values poised to reach the
1250-1750 J/kg range overspread with H8-H5 lapse rates ranging from
6.0-6.5 C/km supporting a marginally severe hail threat. Storm
motion will start off SW-NE and then become NW-SE with the latter
round. PW values will be unseasonably high /1.75-2.00 in/ allowing
for large volumes of water loading in the strongest updrafts that
develop which is driving the wind threat, along with ample DCAPE
from larger dewpoint depressions in the lower levels. Bulk 0-6 km
shear values close to 40 knots with limited directional variance
should generally yield a multicellular convective mode with possible
cold pool organization and gusty outflow after dark.

Severe threat returns Wednesday afternoon as another line of
convection arrives with the passage of a cold front. HiRes guidance
is not in great agreement with convective mode showing both quasi-
supercellular structures and discontinuous linear convection as
possibilities. Instability forecast looks similar to today with
tall, skinny CAPE profiles, although mid level lapse rates are a bit
weaker as is the case for bulk 0-6 km shear values. Any residual
capping should erode early in the afternoon leading to sufficient
mixing layer depth. A cold front stemming from the northern low
displacement should sag south to about the MI/OH border very late
Wednesday night with additional unsettled weather expected on
Thursday as a series of shortwaves ripple through aloft prior to
brief ridging midday Thursday. Strong upper level cyclonic flow
pattern develops from quick cyclogensis after crossing the Rockies
late Thursday night and will advance into the Great Lakes region
by the end of the short-term period.

Moderately sheared and modestly unstable airmass characterized by 0-
1 MLCAPE under 1000j/kg and bulk shear on the order of 35-40kts
remains in place for Friday and will be supportive of shower and
thunderstorm development in advance of the cold front. Corridor of
stronger forcing will be oriented north and west of the CWA
introducing uncertainty with respect to initiation and coverage.
Pops in the blended grids are quite high given the scenario and
potential for capping. Next round of height falls over the West
Coast has the potential to result in considerable downstream
amplification of the longwave ridge supportive of daytime highs
approaching 90 by Monday. As evidenced by the poor continuity from
the 00z to 12z ECMWF, this outcome is conditional on the degree to
which the western energy detaches from the westerlies - a typical
low-confidence tipping point in the solution space. Temps over the
weekend will hover within a few degrees of seasonal average values
with no precip expected within surface high pressure and confluent
WNW flow aloft. No changes made to the inherited grids.

&&

.MARINE...

A weak frontal boundary will linger across the central Great Lakes
tonight into Thursday, providing a focus for periodic showers and
thunderstorms while the humid air mass remains in place. Southwest
winds this afternoon gradually weaken and veer to the west tonight
as low pressure moves from Lake Superior into southern
Ontario/Quebec and the pressure gradient weakens locally. The
approach of the next wave along the frontal boundary Wednesday will
reorient the winds from the northeast by late in the day, leading to
onshore flow of about 15 to 20 kt. The wave will pass through the
central Great Lakes early Thursday with winds remaining elevated and
out of the east through the day Thursday.

&&

.HYDROLOGY...

Seasonably warm and humid conditions will persist through the mid-
week period while a frontal boundary orients itself across the
region, resulting in an active period with multiple chances for
showers and thunderstorms through Friday. Scattered shower and storm
activity this evening will bring up to about 0.50 inches of
rainfall. Another round is likely Wednesday afternoon/evening with
rainfall totals of 0.25 to 0.75 inches more likely for that period.
However, locally higher amounts in excess of one inch are possible
within any persistent areas of heavier thunderstorms. This could
lead to some minor flooding of poor drainage areas. Additional
showers and storms are likely Friday before a cold front ushers in a
cooler, drier air mass for start of the weekend.

&&

.PREV DISCUSSION...
Issued at 121 PM EDT Tue Sep 10 2019

AVIATION...

Modest southwest winds, gusting up to 20 kt, continue this afternoon
as low pressure moves through the northern Great Lakes while showers
and a few thunderstorms continue across areas along and north of I-
69. Additional thunderstorm development remains possible later this
afternoon and evening and will be tied to the boundary left by the
early day activity and a differential heating boundary oriented west-
east across the center of the CWA. Chance for these storms to impact
MBS and FNT remains low but will be higher for the other TAF sites
based on analysis of the boundary's current position and trends in
hi-res guidance. Best window for activity will be from 22z to 04z
and have introduced a mention in the TAFs. Isolated storms may
become strong to severe. Any convection will move out/dissipate late
this evening, though the boundary will linger across the area and
may lead to additional showers/storms on Wednesday. Moist air mass
remains in place tonight, and potential exists for a few hours of
MVFR vsby around sunrise when the gradient relaxes a bit and leads
to some fog/mist development.

For DTW...Recent trends depict an increasing probability for
convection to move through the vicinity 00-04z with the best chance
to impact the terminal currently centered on 01-03z. Cigs look to
remain above 5 kft through tonight though some 5SM haze will be
possible around sunrise - potential remains low and will hold off on
including in the TAF for now.

DTW THRESHOLD PROBABILITIES...

* Low for ceilings at or below 5000 ft today.

* Moderate for thunderstorms late afternoon/early evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...KK/JVC
MARINE.......TF
HYDROLOGY....TF
AVIATION.....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 10, 2:55 AM EST, 14 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
355 AM EDT Tue Sep 10 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-110830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
355 AM EDT Tue Sep 10 2019

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms north of M-59 today as a frontal
boundary will be in the vicinity, with a slight chance of
thunderstorms tonight spreading south toward the southern Michigan
border. Thunderstorms that develop could be strong, producing wind
gusts to 50 mph and small hail, along with heavy rainfall. Even a
stray severe thunderstorm producing wind gusts to 60 mph and one inch
hail can not be ruled out in the 4 to 10 pm window. Storm motion
looks to be east 25 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a continued chance of thunderstorms Wednesday through Friday.
The best chance for strong thunderstorms appears to focus Wednesday
afternoon and then again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
355 AM EDT Tue Sep 10 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms over Lake Huron today, with a slight chance
of thunderstorms tonight spreading over Lake St. Clair and Lake Erie.
Thunderstorms that develop could be strong, producing wind gusts to
45 knots and small hail. Storm motion looks to be east at 20 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a continued chance of thunderstorms Wednesday through Friday.
The best chance for strong thunderstorms appears to focus Wednesday
afternoon and then again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

The radar

The Grand Rapids radar (KGRR), 111 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Midland

When
September 10, 5:36 PM EST
Where
Midland County, 0.85 mi SW of Oil City
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.610, -84.590

Trees reported blown down.

Hail, Midland

When
September 10, 5:43 PM EST
Where
Midland County, 1.65 mi ENE of Pleasant Vly
Measured
1.25 in hail
Reported by
Public
Coordinates
43.510, -84.550

Thunderstorm Wind, Midland

When
September 10, 5:44 PM EST
Where
Midland County, 3.29 mi WSW of Lyle
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.810, -84.590

Trees reported blown down.

Thunderstorm Wind, Midland

When
September 10, 6:29 PM EST
Where
Midland County, 2.12 mi WSW of Midland
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.610, -84.270

Trees and wires reported down.

Thunderstorm Wind, Midland

When
September 10, 6:29 PM EST
Where
Midland County, 1 mi E of Midland
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.620, -84.210

Large tree reported down.

Thunderstorm Wind, Midland

When
September 10, 6:29 PM EST
Where
Midland County, 0.5 mi E of Midland
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.620, -84.220

Trees and wires reported down.

Thunderstorm Wind, Midland

When
September 10, 6:29 PM EST
Where
Midland County, 1.47 mi NNW of Midland
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.640, -84.240

Trees and wires reported down.

Thunderstorm Wind, Saginaw

When
September 10, 6:30 PM EST
Where
Saginaw County, 2.44 mi NE of Shields
Measured
54 kt (62 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.440, -84.010

Trees and wires reported down.

Thunderstorm Wind, Tuscola

When
September 10, 7:24 PM EST
Where
Tuscola County, 2.04 mi NW of Watrousville
Measured
54 kt (62 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.470, -83.560

Trees and wire reported down.

Thunderstorm Wind, Tuscola

When
September 10, 7:24 PM EST
Where
Tuscola County, 0.85 mi SE of Gilford
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.490, -83.620

Two power poles reported down.

Thunderstorm Wind, Tuscola

When
September 10, 7:29 PM EST
Where
Tuscola County, 2.56 mi NE of Denmark Jct
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.450, -83.620

Trees and wires reported down. A couple farm outbuildings suffered roof, door, and siding damage.

Thunderstorm Wind, Tuscola

When
September 10, 7:32 PM EST
Where
Tuscola County, 0.85 mi NE of Caro
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.490, -83.390

Large tree and wires reported down.

Tornado, Sanilac

When
September 10, 8:02 PM EST to 8:07 PM EST
Where
Sanilac County, 3.42 mi NW of Juhl to 0.95 mi ENE of Juhl
Rating
EF0
Path length
3.78 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
43.378, -83.006

A weak tornado touched down and tracked southeast, with peak winds estimated to be 80 mph. Trees were blown down and a barn destroyed. Large tree limbs were also brought down around one house. Otherwise, the track was confirmed via corn field crop damage.

Thunderstorm Wind, Sanilac

When
September 10, 8:11 PM EST
Where
Sanilac County, 1.47 mi NNE of Watertown
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.350, -82.820

Trees and power lines reported down.

Thunderstorm Wind, Lapeer

When
September 10, 8:58 PM EST
Where
Lapeer County, 1.01 mi E of Kings Mill
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.130, -83.150

Dozen trees reported blown down, along with damage to house porch and pool deck.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyThe tornado archive for Michigan, 2019Warnings in Michigan, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856000, 855999, 856002, 856003, 856004, 856005, 856006, 856007, 856008, 856009, 856028, 856022, 847058, 856023, 856025.